Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Analysis of least squares finite element methods for the Stokes equations

Authors: Pavel B. Bochev and Max D. Gunzburger
Journal: Math. Comp. 63 (1994), 479-506
MSC: Primary 76M10; Secondary 65N30, 76D07
MathSciNet review: 1257573
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the application of least squares principles to the approximate solution of the Stokes equations cast into a first-order velocity-vorticity-pressure system. Among the most attractive features of the resulting methods are that the choice of approximating spaces is not subject to the LBB condition and a single continuous piecewise polynomial space can be used for the approximation of all unknowns, that the resulting discretized problems involve only symmetric, positive definite systems of algebraic equations, that no artificial boundary conditions for the vorticity need be devised, and that accurate approximations are obtained for all variables, including the vorticity. Here we study two classes of least squares methods for the velocity-vorticity-pressure equations. The first one uses norms prescribed by the a priori estimates of Agmon, Douglis, and Nirenberg and can be analyzed in a completely standard manner. However, conforming discretizations of these methods require $ {C^1}$ continuity of the finite element spaces, thus negating the advantages of the velocity-vorticity-pressure formulation. The second class uses weighted $ {L^2}$-norms of the residuals to circumvent this flaw. For properly chosen mesh-dependent weights, it is shown that the approximations to the solutions of the Stokes equations are of optimal order. The results of some computational experiments are also provided; these illustrate, among other things, the necessity of introducing the weights.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II, Comm. Pure Appl. Math. 17 (1964), 35-92. MR 0162050 (28:5252)
  • [2] A. Aziz, R. Kellogg, and A. Stephens, Least-squares methods for elliptic systems, Math. Comp. 44 (1985), 53-70. MR 771030 (86i:65069)
  • [3] M. A. Behr, L. P. Franca, and T. E. Tezduyar, Stabilized finite element methods for the velocity-pressure-stress formulation of incompressible flows, Comput. Methods Appl. Mech. Engrg. 104 (1993), 31-48. MR 1210650 (94d:76051)
  • [4] P. Bochev, Least-squares methods for Navier-Stokes equations, Ph.D. Thesis, Virginia Polytechnic Institute and State University, Blacksburg, VA, 1994.
  • [5] P. Bochev and M. Gunzburger, Accuracy of least-squares methods for the Navier-Stokes equations, Comput. & Fluids 22 (1993), 549-563. MR 1230751 (94e:76053)
  • [6] J. H. Bramble and A. H. Schatz, Least-squares methods for 2mth order elliptic boundary value problems, Math. Comp. 25 (1971), 1-32. MR 0295591 (45:4657)
  • [7] F. Brezzi, J. Rappaz, and P.-A. Raviart, Finite-dimensional approximation of nonlinear problems, Part I: Branches of nonsingular solutions, Numer. Math. 36 (1980), 1-25. MR 595803 (83f:65089a)
  • [8] C.-L. Chang, A mixed finite element method for the Stokes problem: an acceleration-pressure formulation, Appl. Math. Comput. 36 (1990), 135-146. MR 1049399 (91d:65168)
  • [9] -, Least-squares finite-element method for incompressible flow in 3-D (to appear).
  • [10] C.-L. Chang and M. Gunzburger, A finite element method for first order systems in three dimensions, Appl. Math. Comput. 23 (1987), 171-184. MR 896976 (89m:65100)
  • [11] C.-L. Chang and B.-N. Jiang, An error analysis of least-squares finite element methods of velocity-vorticity-pressure formulation for the Stokes problem, Comput. Methods Appl. Mech. Engrg. 84 (1990), 247-255. MR 1082823 (91k:76106)
  • [12] C.-L. Chang and L. Povinelli, Piecewise linear approach to the Stokes equations in 3-D (to appear). MR 1342362 (97b:76040)
  • [13] P. Ciarlet, Finite element method for elliptic problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [14] G. Fix, M. Gunzburger, R. Nicolaides, and J. Peterson, Mixed finite element approximations for the biharmonic equations, Proc. 5th Internat. Sympos. on Finite Elements and Flow Problems (J. T. Oden, ed.), University of Texas, Austin, 1984, pp. 281-286.
  • [15] L. P. Franca and R. Stenberg, Error analysis of some Galerkin least-squares methods for the elasticity equations, SIAM J. Numer. Anal. 28 (1991), 1680-1697. MR 1135761 (92k:73066)
  • [16] V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations, Springer, Berlin, 1986. MR 851383 (88b:65129)
  • [17] M. Gunzburger, Finite element methods for viscous incompressible flows, Academic Press, Boston, 1989. MR 1017032 (91d:76053)
  • [18] M. Gunzburger, M. Mundt, and J. Peterson, Experiences with computational methods for the velocity-vorticity formulation of incompressible viscous flows, Computational Methods in Viscous Aerodynamics (T. K. S. Murthy and C. A. Brebbia, eds.), Elsevier, Amsterdam, 1990, pp. 231-271. MR 1188660 (93f:76067)
  • [19] B.-N. Jiang, A least-squares finite element method for incompressible Navier-Stokes problems, Internat. J. Numer. Methods Fluids 14 (1992), 943-859.
  • [20] B.-N. Jiang and C. Chang, Least-squares finite elements for the Stokes problem, Comput. Methods Appl. Mech. Engrg. 78 (1990), 297-311. MR 1039687 (91h:76058)
  • [21] B.-N. Jiang, T. Lin, and L. Povinelli, Large-scale computation of incompressible viscous flow by least-squares finite element methods, Comput. Methods Appl. Mech. Engrg. (to appear). MR 1277480 (95a:76060)
  • [22] B.-N. Jiang and L. Povinelli, Least-squares finite element method for fluid dynamics, Comput. Methods Appl. Mech. Engrg. 81 (1990), 13-37. MR 1071091 (91f:76040)
  • [23] B.-N. Jiang and V. Sonnad, Least-squares solution of incompressible Navier-Stokes equations with the p-version of finite elements, NASA TM 105203 (ICOMP Report 91-14), NASA, Cleveland, 1991.
  • [24] D. Lefebvre, J. Peraire, and K. Morgan, Least-squares finite element solution of compressible and incompressible flows, Internat. J. Numer. Methods Heat Fluid Flow 2 (1992), 99-113.
  • [25] J.-L. Lions and E. Magenes, Nonhomogeneous elliptic boundary value problems and applications, Vol. I, Springer, Berlin, 1972.
  • [26] M. Renardy and R. Rogers, Introduction to partial differential equations, Springer, Berlin, 1993. MR 1211418 (94c:35001)
  • [27] R. Roitberg and Z. Seftel, A theorem on homeomorphisms for elliptic systems and its applications, Math. USSR Sb. 7 (1969), 439-465.
  • [28] L. Tang and T. Tsang, A least-squares finite element method for time-dependent incompressible flows with thermal convection, Internat. J. Numer. Methods Fluids (to appear).
  • [29] W. Wendland, Elliptic systems in the plane, Pitman, London, 1979. MR 518816 (80h:35053)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 76M10, 65N30, 76D07

Retrieve articles in all journals with MSC: 76M10, 65N30, 76D07

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society